FOR IMMEDIATE RELEASE
August 23, 2019
Contact: ODH Office of Communications (614) 644-8562
Ohio Public Health Officials Investigating Reports of Individuals With Severe Pulmonary Illness Following Vaping
ODH Asks Healthcare Providers to Report Suspected Cases to Public Health Officials
COLUMBUS – State and local public health officials are investigating reports of six Ohioans who experienced severe pulmonary illness following use of e-cigarettes, or vaping. The reports follow a recent national alert to healthcare providers by the U.S. Centers for Disease Control and Prevention (CDC) about pulmonary illnesses linked to vaping in at least 16 states, primarily among adolescents and young adults.
The investigations into Ohio’s six possible cases are just beginning and no additional information is available at this time.
The Ohio Department of Health (ODH) has issued a health alert to healthcare providers asking them to report all suspected cases of serious pulmonary illness where the cause is unclear with a history of vaping to local or state public health officials for investigation.
According to CDC, patient respiratory symptoms have included cough, shortness of breath, and fatigue. In some cases, symptoms worsened over a period of days or weeks and required hospitalization. Other symptoms reported by some patients included fever, chest pain, weight loss, nausea, and diarrhea.
“We are seeing a tremendous increase in vaping among our youth, which is a public health crisis,” said ODH Director Amy Acton, MD, MPH. “There is a perception that vaping is safe, and these reports of serious pulmonary illness linked to e-cigarette or vaping product use show that this is simply not true.”
Besides nicotine, e-cigarette aerosol that users breathe in can contain harmful and potentially harmful substances, including cancer-causing chemicals; heavy metals such as nickel, tin, and lead; volatile organic compounds which can adversely impact health; ultrafine particles that can reach deep into lungs; and flavorings such as diacetyl, a chemical used to give butter-like and other flavors that is linked to serious lung disease.
“Anyone who thinks that they may be experiencing serious breathing problems linked to vaping should seek
immediate medical attention,” said Dr. Acton.
Information about vaping and risks associated with e-cigarette use is available on the ODH website at www.odh.ohio.gov and the CDC website at www.cdc.gov. Information about resources to help people quit smoking and vaping are available on the ODH website, including the Ohio Tobacco Quit Line (1-800-QUIT-NOW).
NOTE TO NEWS MEDIA – Copies of the ODH and CDC health alerts are attached. A CDC media statement is available here. Additional information about vaping is available on the ODH website here and the CDC website here.